Texas, 2017Flash Flooding in Texas, June 4, 2017
June 4, 2017 · NWS SHV · 4 events in 3 counties and zones
Scattered showers and thunderstorms developed throughout the morning and afternoon hours on June 4th, ahead of a slow moving upper level storm system that drifted east across the Red River Valley of Southern Oklahoma and North Texas. These storms were slow moving, and given the moderate instability and very moist atmosphere in place, they produced locally heavy rainfall as the moved repeatedly…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered showers and thunderstorms developed throughout the morning and afternoon hours on June 4th, ahead of a slow moving upper level storm system that drifted east across the Red River Valley of Southern Oklahoma and North Texas. These storms were slow moving, and given the moderate instability and very moist atmosphere in place, they produced locally heavy rainfall as the moved repeatedly over the same areas across portions of Northeast Texas. As a result, instances of flash flooding were observed across Eastern Red River, Western Bowie, and portions of Northern Smith counties where rainfall amounts of three to in excess of five inches fell over a period of two to four hours, over grounds which were nearing saturation due to earlier rainfall that fell during the previous couple of days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 4, 6:12 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Jun 4, 6:12 AM CST, 2 hours 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Shreveport LA
712 AM CDT Sun Jun 4 2017
.AVIATION...
A mix of IFR/low MVFR cigs are expected to linger through much of
this morning, with sct convection continuing to develop and spread
NNE through much of the day. Believe that MVFR cigs may linger
even through the afternoon, with VFR cigs returning to portions of
E TX by mid-afternoon as the convection becomes more isolated/widely
scattered. Have prevailed VCSH this morning across most terminals,
with tempo -SHRA mention with vsbys restrictions possible in the
heavier downpours. Have also prevailed VCTS across most terminals for
the afternoon as well, before coverage looks to diminish by mid and
late afternoon over E TX. TAF amendments will be required throughout
the day to better define thunder/cig/vsby restrictions with the
convection, before the convection diminishes by mid to late evening.
A combo of VFR/MVFR cigs look to prevail this evening across the
region, with patchy FG and IFR/low MVFR cigs developing late. S winds
4-7kts today will become light S after 00Z. /15/
&&
.PREV DISCUSSION... /issued 501 AM CDT Sun Jun 4 2017/
DISCUSSION...
Convection has generally been waning both in overall coverage and
intensity through much of this morning, but this is only temporary
as daytime heating will help to reinvigorate the atmosphere later
today. Our synoptic setup remains nearly unchanged with the base
of a broad upper level trough still perched just off to our west.
Weak impulses will continue rounding the base of the trough today
and provide additional lift across our region where ample deep
layer moisture is in place. In fact, PW values are averaging near
2 inches today with moisture-rich S/SW flow throughout the column.
With that in mind, have gone with 70 pops areawide this afternoon
as the atmosphere destabilizes and convection increases with the
trough tapping into more tropical moisture streaming northward
from the Gulf. Temperatures will struggle to reach the lower 80s
for highs due to the lack of sunshine as overcast conditions are
expected to persist throughout the day. As the upper trough shifts
overhead later tonight through Monday, will maintain pops in the
high chance/likely categories through the day on Monday before we
see a gradual decrease in rain chances.
By Monday night, a cold front will begin to work its way southward
into the region reinforced by a strong upper trough diving out of
Canada south into the eastern Great Lakes and across much of the
eastern U.S. As this occurs, the southern flank of the upper level
trough which has plagued our region for several days will finally
be nudged southward into the northern Gulf of Mexico with cooler
and drier air filtering into our region behind the advancing cold
front. This air mass will settle in for a few days with dry and
very pleasant weather expected on Wednesday and Thursday before a
warming trend begins to take shape heading into next weekend as an
upper level ridge builds from the Rockies across the mid-section
of the country. Southerly winds will return on Friday and prevail
through next weekend with more summerlike conditions expected as
high temperatures creep into the lower 90s for most if not all of
the region. Overnight temperatures will also push back into the
lower 70s after a few cool mornings in the lower to mid 60s which
will follow the aforementioned cold front earlier in the week.
/19/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 82 70 85 70 / 70 50 60 40
MLU 82 70 84 70 / 70 50 60 50
DEQ 82 68 84 67 / 70 50 60 20
TXK 82 69 84 68 / 70 50 60 20
ELD 81 69 84 68 / 70 50 60 40
TYR 82 70 84 69 / 70 50 60 30
GGG 82 70 84 69 / 70 50 60 30
LFK 83 71 85 71 / 70 50 60 30
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
15
Hazardous weather outlook, Jun 4, 5:13 AM CST, 3 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
613 AM CDT Sun Jun 4 2017
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-051115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
613 AM CDT Sun Jun 4 2017
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
Thunderstorms will be increasing in coverage and intensity once
again today as an upper level trough expands farther east across
the region. In addition, a weak surface trough will continue to
linger across the region and serve as a focus for the additional
development of thunderstorms. Some of these stronger storms will
be capable of producing periods of brief heavy rainfall, gusty
winds, and frequent lightning. However, no organized threat of
severe weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
This unsettled weather pattern will continue through early next
week as the upper level trough slowly shifts eastward across the
region on Monday. Scattered to numerous thunderstorms will remain
likely through Monday as the upper trough orients itself directly
across the Ark-La-Tex region. Additionally, a weak cold front will
be shifting south into the region on Monday night through Tuesday
with the threat of thunderstorms finally ending Tuesday night as
the front shifts south toward the coast. Although stronger storms
will still be possible, no organized threat of severe weather is
expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed through tonight.
19
Flash Flood, Bowie
- When
- June 4, 9:00 AM CST to 11:15 AM CST
- Where
- Bowie County, 1.65 mi WSW of Pope to 1.51 mi WSW of Pope
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.544, -94.708
Texarkana DPS reported over a foot of water covered Highway 82 just west of County Road 3319.
Flash Flood, Red River
- When
- June 4, 1:36 PM CST to 4:00 PM CST
- Where
- Red River County, 0.2 mi ENE of Annona to 0.53 mi ENE of Annona
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.581, -94.917
Main Street in the city of Annona was flooded.
Flash Flood, Smith
- When
- June 4, 3:20 PM CST to 5:30 PM CST
- Where
- Smith County, 2.07 mi E of Lindale to 2.54 mi E of Lindale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.519, -95.365
Farm to Market Road 16 near County Road 4104 was flooded.
Flash Flood, Smith
- When
- June 4, 4:45 PM CST to 5:30 PM CST
- Where
- Smith County, 0.5 mi N of Red Spgs to 0.65 mi N of Red Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.537, -95.270
Farm to Market Road 14 at County Road 325 was flooded in the Red Springs community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, June 4, 2017$301,000 · 2.75 in hail · 12 events
- Damaging Winds in North Carolina, June 4, 20171 injured · $25,000 · 55 kt wind · 5 events
- Flash Flooding in Georgia, June 4 to 5, 2017$30,000 · 4 events
- Hail and Damaging Winds in Virginia, June 4, 2017$20,000 · 1 in hail · 11 events
- Flash Flooding and Flood in Tennessee, June 4 to 5, 2017$15,000 · 7 events
- Damaging Winds and Lightning Strike in Indiana, June 4, 2017$5,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Ohio, June 4, 2017$3,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Texas, June 4, 2017$5,000 · 70 kt wind · 7 events
- Damaging Winds in Idaho, June 4, 201769 kt wind · 4 events
- Hail and Damaging Winds in Montana, June 4, 20171 in hail · 4 events
- Damaging Winds in Idaho, June 4, 201754 kt wind · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 4, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 691918, 691919, 691920, 691921.